CSN Login
Members Online: 13

is this normal?

richls
Posts: 54
Joined: Nov 2012

my wife has undergone four rounds of chemo with oxy and 5/fu pump for 48 total hours of treatment. The last two treatments they added a half hour of avastin to the mix. Her last treatment was on 12/27/12. The problem is she is so weak. Dhe has no appetite and no energy. Should  she be feeling this way? Is this normal? I would appreciate any advice from folks who have or ate  going through this Thank you.

joemetz's picture
joemetz
Posts: 493
Joined: Nov 2011

Greetings

"is this normal" is a hard question to answer. but, what you're discribing is exactly what many of us have gone through, in the first months of the treatments.

I started (FolFox6) - AKA: Oxy, leucavorin, 5fu, the pump etc. plus Erbitux (Erbitux is "like" avastin) back on Jan 3, 2012 (a year ago). And, I must say the first 8-10 weeks were the worst. Now, let's not forget (and you'll hear this over and over again) EVERYONE IS DIFFERENT and EVERYONE reacts differently.

but, my best advice is to:

1. Try boost http://www.boost.com/nutritional-drinks/boost-original or Ensure http://ensure.com/

i'd go out and buy a case of these today, and try and drink 2-3 a day.

2. Call the doc's today and tell them of the symptoms and ask for drugs. If you can get Marinoll, http://www.marinol.com/ get it. It works for some people, and it's worth a try.

3. if there's a chance you know of anyone that has access to Hash Cookies or Brownies... those got me through the toughest times. (yes, I even told my doctors about them, and they were like "ya gotta do what works for you".

you'll read so many people say... Veggies and Fruit. no processed foods. no meat. get good carbs. eat healthy.

to me, at a time like your wife is going through.... EAT ANYTHING YOU WANT, WHENEVER IT SOUNDS GOOD.

No food is going to give her cancer right now... she already had it. (that was my motto). We need to do everything possible to keep the weight on.

I went from 215lbs in Dec. 2010 and by April 2011 I was down to 175. the first 8-10 weeks were the worst of it. I got 24 weeks of the FolFox6. It knocked out about 70% of my cancer from my liver. Now I am in week 15 of Xeloda with Avastin. this is called my second line of defense.

good luck to you and your wife.  get her to try and eat many small snacks throughout the day. Toast always sounded good to me... but peanutbutter and jelly on toast, with a glass of milk to dip the toasted sandwich into was good. and, i'd down an ensure in the morning, noon and night.  Mac & Cheese was seemed to work well. Spicy foods will not taste good to her for awhile, and cold foods might give her the mouth shakes.

good luck. i hope i've helped today.

oh yeah... she might be very dizzy at times. So if she's sitting for a long time and gets up quickly... keep an eye on her as she walks.

my wife had to catch me a few times, and one time i just went down. it took me awhile to get used to. But the blood pressure got really low. Avastin is known to increase blood pressure, over time. Doubt you'll see that happen for awhile... but just something to watch out for.

oh yeah.... mode swings. I thought it was only reserved for the male cancer fighters. but, she just might have them too. prepare yourself for a battle and your rewards will be plentiful!

 

richls
Posts: 54
Joined: Nov 2012

Thanks Joe. You have been very helpful. I truly apreciate it. I will try the boost and ensure. I  am very lucky to have found this site. The people here are truly good folks. You are in my thoughts and prayers. Thank you again for the great advice.

 

 

Chelsea71
Posts: 1168
Joined: Sep 2012

Try introducing new foods. My husband seems to lose his appetite when it's the same old food choices. I find buying or making something different kind of restimulates (I think I just invented a new word) his appetite.

She is lucky to have your support. Good luck.

Chelsea

Lovekitties's picture
Lovekitties
Posts: 2900
Joined: Jan 2010

My sister's onc told her to do whatever she needed to do to keep the weight on during treatments...even making the boost into a milk shake with the addition of ice cream.  Keeping the calorie intake up is important.  He also said using boost 5 times a day was ok, but to try any and all foods to find what now tastes good...even things she might not have liked before.

Wishing you both easier days as you travel this road.

Marie who loves kitties

annalexandria's picture
annalexandria
Posts: 2184
Joined: Oct 2011

I developed severe anemia during tx, and had to have blood transfusions on a couple of occasions.  Apparently this isn't a common side effect, but it can happen.  Hope she starts to improve soon.  Keep us posted!  Ann Alexandria

PS  I had trouble eating post-surgery...my husband made me milkshakes with fresh fruit in them.  Lots of calories and pretty easy to keep down, even when nauseated. 

richls
Posts: 54
Joined: Nov 2012

Yeah Anna. She was anemic prior to stsrting treatment. They seemed to have solved that with a couple of iron transfussions. We have started drinking fruit and veggie smoothies. But she wont be able to have  them on her weeks of her treatment though. Her appetite has improved. I think her biggest problem right now is deppression.

jen2012
Posts: 1188
Joined: Aug 2012

My husband was given something for anxiety - starts with an a but I'm drawing a blank - ativan??  Anyhow he took it twice and it gave him strange dreams and he stopped taking them.    Somehow he just started coping - I think he is coping better than I am.  I hope she gets to that point too. It's still early for her.  Try to remind her that if they gave her that dreaded 2 yr expiration date - so much can happen in 2 years.  That's what I keep telling myself. 

Will she get on here to read people success stories?  My husband won't - I find it kind of strange how it seems like either the patient or the spouse will be on here, but usually not both.   It's very helpful for me, but he doesn't feel the same. 

I'm glad her appetite has improved - if she can get some rest now she'll probably start feeling better. Can you get her out for walks? 

richls
Posts: 54
Joined: Nov 2012

I dont think my wife is ready for this site. Though it has helped me grestly. She is the type who needs to know only what she needs to know If that makes sense. Which is fine by me. I on the other hand, want to know about everything going on. She is doing much better, I stayed home from work yesterday to spend the day with her. It turned out to be just what we both needed.

This all still so new to us, but she has some great friends who have been very suportive. We both feel we have been blessed. 

annalexandria's picture
annalexandria
Posts: 2184
Joined: Oct 2011

is a very useful medication for cancer patients.  Fast-acting, and effective for mood, nausea, and sleep.  I always have some on hand even though I'm no longer in treatment, as it's useful when  heading into scanning season.  Might be worth asking her doc about this.

steveandnat's picture
steveandnat
Posts: 887
Joined: Sep 2011

What your wife is going through is not out of the ordinary. This chemo for me just wipes me out for several days . My wife really has to force me to eat because I have no appetite most of the time. Soups seem to be the easiest to take. Gateraid helps for staying hydrated.  Pray she can get strong quickly. Jeff

richls
Posts: 54
Joined: Nov 2012

Thanks Jeff. I appreciate the prayers. I will kerp you in mine as well. 

Chelsea71
Posts: 1168
Joined: Sep 2012

Ativan has helped me in my role as care giver. I feel a lot of anxiety prior to medical appointments and I find popping an Ativan an hour before the app helps me calm down and collect my thoughts. My doctor has prescribed trazadone as a sleep aid. I haven't taken it yet. I can see myself getting hooked. I will save that one for when I really need it.

Chelsea

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network